Illinois, 2022

Flooding in Illinois, January 4 to 17, 2022

January 4 to 17, 2022 · NWS PAH · 7 events in 7 counties and zones

A series of heavy rainfall events in late December and early January sent the Wabash River and large portions of the Ohio River above flood stage. The river flooding was minor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in late December and early January sent the Wabash River and large portions of the Ohio River above flood stage. The river flooding was minor. Low-lying farmland and fields along both rivers were flooded, as well as some river access roads and public recreational land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 3, 11:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 3, 11:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1137 PM CST Mon Jan 3 2022

.UPDATE...
Issued at 1135 PM CST Mon Jan 3 2022

For aviation section only.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 202 PM CST Mon Jan 3 2022

The southwest Indiana and west Kentucky Pennyrile region remain
under an immense inversion this afternoon. With the coldest air
remaining under the inversion and little effective mixing
occurring at this time, the moisture layer will be slow to
displace this afternoon. High resolution model soundings suggest
that the moist layer is generally less than 700 feet thick.
However, it will likely take mechanical mixing at the top of the
inversion to help erode the cloud deck further this afternoon.

Once clearing takes place, clouds should thin during the overnight
hours, with decent insolation in place under a warmer southerly
flow on Tuesday. This southerly flow will continue both the
surface and upper flow become more southwesterly with time. Normal
diurnal temperature range will return Tuesday and Wednesday with
recovery of temperatures into the 40s.

.LONG TERM...(Thursday through Monday)
Issued at 202 PM CST Mon Jan 3 2022

The pattern will be active in the long term. Two systems of interest
include potential snow Thursday, then rain and a few storms this
weekend.

Regarding the Thursday snow chance, we are going to follow the more
sensible EC/CMC solutions given the fact they line up well and
follow their ensemble mean solutions. Energy is forecast to dig
southeast across the nation's mid section. Respectable height falls
will precede the passage of a decent mid level vort max over the
area Thursday. Strong high pressure over the region and a cold
thermal profile should result in essentially all snow. There could
be a brief mix near the KY/TN state line. Overall consensus suggests
Advisory level accumulations are possible, as are resultant travel
impacts Thursday. Given the degree of cold air beginning Wednesday
night, accumulations should start almost immediately. Rather cold
wind chill temperatures are forecast Thursday night into Friday
morning. Values should be below zero over portions of SEMO, much of
southern IL and into southwest IN.

Dry weather will follow Friday. Then, our attention turns to what
will likely be a split mid level flow regime this weekend, with the
predominant northern stream trof serving to push a front across the
region Saturday night into Sunday. This system should be all rain.
But we will have to monitor trends in the forecast thermal profiles.
Onset may be in question if the cold air holds on longer than
currently forecast (Saturday). We do have some thunder in for
Saturday night given the elevated instability parameters. The rain
will end from west to east Sunday in the wake of the cold frontal
passage.

&&

.AVIATION...
Issued at 1145 PM CST Mon Jan 3 2022

Generally clear conditions expected through Tuesday evening.
Southerly winds will kick up during the day Tuesday, with gusts to
around 20 kts possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...Smith
LONG TERM...08
AVIATION...GM
Hazardous weather outlook, Jan 3, 2:09 PM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
209 PM CST Mon Jan 3 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
209 PM CST Mon Jan 3 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Refer to river flood warnings and statements for area river flood
information on the Ohio, Green and Wabash Rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some accumulation of snow is possible Thursday. Impacts to travel
cannot be ruled out. It could be the first appreciable accumulating
snow of the year.

Wind chill temperatures Thursday night into Friday morning will be
in the single digits to just below zero across most of the area.

There is a slight chance of thunderstorms late in the day Saturday
into Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, any snowfall
reports should be forwarded to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Wabash

When
January 4, 1:00 AM CST to January 8, 9:00 PM CST
Where
Wabash County, 1.15 mi SSE of Mt Carmel to 1.54 mi S of Patton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.406, -87.759

Flood, Gallatin

When
January 4, 3:00 AM CST to January 17, 12:00 PM CST
Where
Gallatin County, Shawneetown to 1.98 mi E of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, White

When
January 4, 3:00 AM CST to January 10, 12:00 PM CST
Where
White County, Maunie to 4.59 mi ENE of Epworth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Pulaski

When
January 8, 6:00 AM CST to January 17, 12:00 PM CST
Where
Pulaski County, Olmsted to 0.17 mi ESE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Flood, Massac

When
January 8, 6:00 AM CST to January 17, 12:00 PM CST
Where
Massac County, Joppa
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.200, -88.850

Flood, Hardin

When
January 8, 8:00 AM CST to January 14, 3:00 PM CST
Where
Hardin County, Elizabethtown to 1.07 mi SSE of Elizabethtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.450, -88.300

Flood, Pope

When
January 9, 12:15 AM CST to January 12, 12:15 PM CST
Where
Pope County, 1.23 mi SSW of Golconda to 1.1 mi SW of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.353, -88.486

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999485, 999479, 999484, 999482, 999483, 999481, 999480.